Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Las Vegas, NV

July 20, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2006, 12:35 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 12:35 PM PDT (19:35 UTC)
Expired
Jul 20, 2006, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 105 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 201937
FFWVEF
CAC071-202230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1235 PM PDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 330 PM PDT.

* AT 1234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED   FLASH FLOODING FROM A THUNDERSTORM NEAR YUCCA 
  VALLEY...OVER THE SAWTOOTH BURN AREA. THE STORM WAS MOVING 
  NORTHWEST AT 15 MPH. EXPECT MUD AND ASH FLOWS IN THE FLOODWATERS 
  AS FLASH FLOOD DEVELOPS QUICKLY.

* HIGHWAY 247 AND THE WEST END OF YUCCA VALLEY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3408 11646 3416 11639 3497 11696 3467 11737

$$
2 follow-up statements
000
WGUS75 KVEF 202043
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM PDT THU JUL 20 2006

CAC071-202230-
SAN BERNARDINO CA-
143 PM PDT THU JUL 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

LOCATIONS IMPACTED INCLUDE...YUCCA VALLEY...JOSHUA TREE...AND THE 
SAWTOOTH FIRE AREA. UP TO A QUARTER INCH OF RAIN HAS FALLEN OVER THE 
FIRE AREA AND THUNDERSTORMS OVER YUCCA VALLEY AND JOSHUA TREE HAVE 
PRODUCED HEAVIER RAIN IN THOSE AREAS. AREA ROADWAYS WILL LIKELY 
EXPERIENCE SOME FLOODING. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3408 11646 3406 11600 3424 11612 3424 11658

$$
000
WGUS75 KVEF 202155
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT THU JUL 20 2006

CAC071-202204-
SAN BERNARDINO CA-
254 PM PDT THU JUL 20 2006

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY 
HAS BEEN CANCELLED...

RAIN FROM THE THUNDERSTORM IN THE AREA WAS INSUFFICIENT TO PRODUCE 
MUCH IF ANY FLOODING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3408 11646 3406 11600 3424 11612 3424 11658

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:20 AM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 10:20 AM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PDT THU JUL 20 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
REGION TODAY AND THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING.
THIS WILL LEAD TO THE POTENTIAL FOR HEAVY RAIN IN SOME AREAS THIS
AFTERNOON AND EVENING. FAVORABLE CONDITIONS FOR ISOLATED TO
SCATTERED THUNDERSTORMS WILL HOLD OVER THE REGION INTO THE WEEKEND.
&&

UPDATED AVIATION SECTION

.UPDATE...HARD TO DETERMINE WHAT THE FORCING MECHANISM IS THAT
CONTINUES TO DROVE WEAK CONVECTION OVER SOUTHERN SAN BERNARDINO
COUNTY. AREA OF PRECIPITATION CONTINUES TO DRIFT WESTWARD TOWARD THE
SAWTOOTH BURN AREA AND WILL CONTINUE TO MONITOR FOR POSSIBLE FLASH
FLOOD POTENTIAL. WITH LACK OF TRIGGER TO HANG OUR HAT ON WE WILL
CONTINUE TO LOOK TOWARDS SOLAR INSOLATION TO DRIVE
CONVECTION...PROBABLY THIS AFTERNOON FIRST BEGINNING OVER HIGHER
TERRAIN. STEERING FLOW STILL VERY WEEK AND EVEN THOUGH WE LOOK A
LITTLE DRIER...WE STILL HAVE PRECIPITABLE H20 VALUES OVER AN INCH
THROUGHOUT MUCH OF THE COUNTY WARNING AREA. FLASH FLOOD WATCH STILL
JUSTIFIABLE.

.PREV DISCUSSION...435 AM PDT THU JUL 20 2006...SHORT TERM...THE MID
LEVEL VORTEX THAT WAS EXPECTED TO MOVE FROM CENTRAL ARIZONA
WEDNESDAY INTO SOUTHERN NEVADA THIS MORNING APPEARS TO HAVE LOST
DEFINITION AND/OR POSSIBLY MOVED MORE TOWARD NORTHWEST ARIZONA. THE
06Z NAM SHOWS WEAK MID LEVEL CIRCULATION ALONG THE NORTHEAST MOHAVE
COUNTY BORDER AT 12Z AND COLDER CLOUD TOPS AND SHOWERS WERE
ASSOCIATED WITH THIS. THE NAM SLOWLY TAKES THIS FEATURE INTO
SOUTHWEST UTAH DURING THE DAY. OVERALL THE NAM IS PREFERRED TODAY.
THUNDERSTORMS FIRED NEAR BLYTHE CALIFORNIA AROUND MIDNIGHT AND THE
REMNANT CLOUDS AND PRECIP HAD MOVED UP INTO SOUTHEAST SAN BERNARDINO
COUNTY BY 10Z. THIS AREA COINCIDED WITH AN AREA OF 200-300MB
ANTICYCLONIC VORTICITY ON BOTH THE GFS AND NAM. THE GFS TAKES THIS
AREA UP THROUGH SOUTHEAST CALIFORNIA BETWEEN 12Z AND 00Z TODAY WHILE
THE NAM LIFTS IT UP THROUGH SOUTHERN NEVADA. ASIDE FROM THOSE TWO
FEATURES...DO NOT SEE A CLEAR TRIGGERING MECHANISM FOR CONVECTION
TODAY. 250MB FLOW OF 40-50 KTS IS ALONG THE CALIFORNIA COAST AND
UPPER LEVEL DIVERGENCE WILL BE SLIGHTLY ENHANCED OVER SOUTHEAST
CALIFORNIA. A TREND OF SLIGHTLY DIMINISHING CLOUD COVER WAS EVIDENT
ON SATELLITE IMAGERY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA
BETWEEN 08Z AND 10Z BUT THERE IS EXTENSIVE MID LEVEL CLOUDINESS
UPSTREAM OVER CENTRAL AND SOUTHERN ARIZONA. GIVEN THE MOIST AND
UNSTABLE AIR MASS IN PLACE...SHOULD ONLY TAKE LIMITED SURFACE
HEATING TO GET CONVECTION GOING. WILL LEAVE FLASH FLOOD WATCH IN
EFFECT FOR THE SRN NV/NW AZ AND EASTERN SAN BERNARDINO COUNTY. THE
MID LEVEL HIGH REMAINS CENTERED OVER THE NORTHERN GREAT BASIN AND
INTERMOUNTAIN REGION FRIDAY THROUGH SATURDAY WHICH WILL KEEP A
GENERAL EAST TO SOUTHEAST FLOW OVER THE FORECAST AREA. SOME MID
LEVEL WARMING SHOULD BEGIN TO SLIGHTLY STABILIZE THE AIR MASS FRIDAY
AND SATURDAY AND STORM COVERAGE WILL PROBABLY DIMINISH A LITTLE.

.LONG TERM...MODELS STILL FORECAST RIDGE OVER THE GREAT BASIN
REGION THIS WEEKEND. DIFFERENCES EMERGE FROM TUESDAY ON. UNTIL
TUESDAY OR SO HIGH WILL CUT OFF MONSOON FLOW AND TEMPERATURES WILL
RISE SOME BUT WENT WITH THE VERY HIGH TEMPERATURES GUIDANCE SUGGEST.
EXPECT SOME MOISTURE TO HANG AROUND FOR AFTERNOON/EVENING CONVECTION
PRIMARILY OVER MOUNTAIN AREAS. DGEX AND GFS MOVE THE HIGH SOUTH AND
WEST TUESDAY TO BRING IN SOME WEAK WEST OR SOUTHWEST FLOW THAT
SHOULD DECREASE CONVECTION LATE IN THE EXTENDED...WHILE THE ECMWF
MOVES HIGH EAST AND POSSIBLY IN A FAVORABLE POSITION FOR MOIST
SOUTHEAST FLOW. HAVE GONE WITH THE GFS/DGEX SOLUTION.
&&

.AVIATION...AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP THIS
MORNING...MAINLY IN THE DAGGETT AND PEACH SPRINGS CORRIDORS...
FOLLOWED BY SCATTERED THUNDERSTORMS DEVELOPING AFTER 19Z IN ALL
CORRIDORS. STORMS WILL MOVE SLOWLY TO THE WEST AROUND 5-10 KNOTS.
TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS. THUNDERSTORMS SHOULD DIMINISH AFTER 03Z. SEE TAFS
FOR KLAS... KVGT... KDRA... KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NOON THROUGH 11 PM PDT FOR NVZ015-017
AND NVZ020-022 (CLARK AND LINCOLN COUNTIES).
.AZ...FLASH FLOOD WATCH NOON THROUGH 11 PM PDT FOR AZZ001-003
AND AZZ036 (MOHAVE COUNTY).
.CA...FLASH FLOOD WATCH NOON THROUGH 11 PM PDT FOR CAZ524-527
(EASTERN AND SOUTHERN SAN BERNARDINO COUNTY).

BAILEY/ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 10:03 AM PDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PDT THU JUL 20 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-211715-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1003 AM PDT THU JUL 20 2006 /1003 AM MST THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
A MOIST...UNSTABLE AIRMASS REMAINS OVER THE AREA TODAY AND AS A
RESULT SCATTERED THUNDERSTORMS ARE EXPECTED WITH HEAVY RAINFALL
THE MAIN CONCERN ONCE AGAIN. WITH LIGHT WINDS FORECAST...ANY
THUNDERSTORMS THAT FORM COULD POTENTIALLY LEAD TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT TODAY FROM NOON THOUGH 11 PM THIS
EVENING FOR MUCH OF THE SOUTHERN FORECAST AREA AND DOES INCLUDE
THE YUCCA VALLEY AND MORONGO VALLEY AREA. RUNOFF FROM STORMS THAT
FORM OVER THE SAWTOOTH BURN AREA COULD CAUSE PROBLEMS IN THESE
AREAS. SEE THE NWS PRODUCT RNOFFAVEF FOR ADDITIONAL INFORMATION
ON LOCATIONS WITHIN THE WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME DRIER AIR WORKS INTO THE REGION FRIDAY AS HIGH PRESSURE SETS
UP OVER NORTHERN NEVADA. THUNDERSTORM ACTIVITY SHOULD BECOME MORE
ISOLATED IN NATURE FROM FRIDAY ON IN VALLEY LOCATIONS WITH
SCATTERED STORMS OVER THE MOUNTAINS. ONE ADDITIONAL CONCERN WILL
BE HIGH TEMPERATURE FORECASTS OVER THE WEEKEND. THE STRONG HIGH
PRESSURE AND DRIER AIRMASS WILL ALLOW TEMPERATURES TO WARM ENOUGH
THAT AN EXCESSIVE HEAT WATCH MAY BE NECESSARY FOR SATURDAY AND
POSSIBLY BEYOND. THIS WILL BE ADDRESSED WITH THE AFTERNOON
FORECAST PACKAGE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY AND SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER.

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.